Oregon, 2013

High Wind in Oregon, September 22, 2013

September 22, 2013 · NWS PQR · 1 event in 1 county or zone

The first front of the Fall season brought resulted in strong winds for the South Washington Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

The first front of the Fall season brought resulted in strong winds for the South Washington Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 22, 1:32 AM PST, 5 hours 13 minutes earlier.

Area forecast discussion, Sep 22, 1:32 AM PST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATE MARINE
NATIONAL WEATHER SERVICE PORTLAND OR
232 AM PDT SUN SEP 22 2013

.SYNOPSIS...A VIGOROUS OCCLUDED FRONT WILL MOVE INLAND THIS
MORNING...AND ACROSS THE CASCADES BY THE END OF THE DAY. A LOW LEVEL
ONSHORE FLOW WILL CONTINUE FOR THE NEXT FEW DAYS KEEPING A MOIST AIR
MASS IN PLACE...THEN AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE
PACIFIC NW TUE AND WED. A RIDGE OF HIGH PRES WILL LIKELY BRING DRIER
WEATHER FOR THE LATTER PART OF THE WEEK.
&&

.SHORT TERM...RADAR SHOWED SCATTERED SHOWERS CONTINUED ACROSS THE
FORECAST AREA EARLY THIS MORNING...ESP ALONG THE COAST AND INTO THE
COAST RANGE. MAIN AREA OF STRATIFORM RAIN COULD ALSO BE SEEN
APPROACHING THE COAST...ON TRACK TO REACH THE COAST BY AROUND 12Z.
THIS WAS IN AN AREA OF MOIST ISENTROPIC LIFT BEST SEEN AROUND THE
300K ISENTROPE. MODEST ISENTROPIC LIFT DEPICTED BY THE MODELS WOULD
SPREAD THE INITIAL THREAT OF RAIN INTO THE INLAND VALLEYS AS EARLY
AS 15Z OR 16Z. MODELS IN GENERAL APPEAR FAIRLY CONSISTENT IN MOST
RECENT RUNS IN BRINGING THE FRONT TO THE COAST BETWEEN 19Z AND
21Z...AND INTO THE VALLEY A LITTLE AFTER 00Z. WIND FIELDS WITH THE
FRONT SUGGEST PEAK GUSTS CLOSE TO 50 KT WHICH PUTS IT ON THE VERGE
OF A HIGH WIND WARNING FOR THE COAST. OVERALL FEEL IT NOT UNLIKELY
THAT WE WOULD SEE A GUST AS HIGH AS 60 MPH...BUT FOR MOST LOCATIONS
GUSTS 50 TO 55 MPH APPEARS TO BE MORE LIKELY. WILL CONTINUE TO
HANDLE THIS WITH A SPS PRODUCT. SATELLITE LOOPS OF PRECIPITABLE
WATER CONTENT SHOW THAT THIS SYSTEM PICKED UP SOME SUBTROPICAL
MOISTURE SEVERAL DAYS AGO...SO COUPLED WITH STRONG DYNAMICS EXPECT
THE FRONTAL PASSAGE TO BE ON THE WET SIDE OF THE MODEL ESTIMATED QPF
VALUES...ON THE ORDER OF OF HALF AN INCH TO AN INCH IN THE COAST
RANGE...AND A QUARTER TO HALF AN INCH IN THE WILLAMETTE VALLEY.

A ZONAL FLOW FOLLOWS THE FRONT TONIGHT THROUGH MON WITH LOW LEVEL
ONSHORE FLOW CONTINUING. MODEST INSTABILITY GOES ALONG WITH THIS
PATTERN...WITH THE ONSHORE FLOW IMPARTING AN OROGRAPHIC PATTERN TO
THE SHOWERS...SO WILL CONTINUE TO INDICATE BEST POPS ON THE
OROGRAPHICALLY FAVORED TERRAIN WITH MIDDLE OF THE ROAD TYPE POPS
ELSEWHERE. LATE MON NIGHT AND TUE A DIGGING TROUGH OVER THE REGION
PROMISES BETTER SYNOPTIC SCALE LIFT AND COOLER AIR ALOFT TO AID
INSTABILITY...RESULTING IN IMPROVED CHANCES FOR SHOWERS TO THE
INLAND VALLEYS.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
TUESDAY EVENING THROUGH SATURDAY...SHOWER CHANCES WILL TAPER OFF
DURING THE DAY WEDNESDAY AS THE UPPER LEVEL LOW MOVES EASTWARD AWAY
FROM THE REGION. AN UPPER RIDGE BEGINS TO BUILD ON THURSDAY SHIFTING
WINDS ALOFT NORTHEASTERLY AND BRINGING DRIER AIR INTO THE AREA. THE
12Z GFS KEEPS THIS RIDGING IN PLACE INTO EARLY SATURDAY WHILE THE
ECMWF IS QUICKER TO RETURN WESTERLY FLOW ALOFT TO THE REGION AND
BRING SOME SHOWER CHANCES FOR FRIDAY AFTERNOON AND
EVENING...PARTICULARLY FOR THE NORTHERN ZONES. IT LOOKS LIKE THE THE
COLDEST LOW TEMPERATURES THUS FAR THIS SEASON ARE ON TAP FOR THE
SECOND HALF OF THE WEEK...DROPPING TEMPERATURES INTO THE LOW TO MID
40S FOR WEDNESDAY AND THURSDAY NIGHTS. WILL HOLD OFF ON ANY
SIGNIFICANT CHANGES FOR NEXT WEEKEND AT THIS TIME AND AWAIT GREATER
AGREEMENT IN MODEL GUIDANCE GIVEN THE TIMING DIFFERENCES AND
SIGNIFICANT SPREAD AMONG MODEL ENSEMBLE MEMBERS. CULLEN

&&

.AVIATION...VFR CONDITIONS THIS MORNING ACROSS THE FORECAST AREA
SHOULD SLOWLY DETERIORATE THIS MORNING INTO SUNDAY AFTERNOON AS
WIDESPREAD RAIN SPREADS INTO THE AREA. GUSTY SOUTH WINDS SHOULD KEEP
CONDITIONS GENERALLY MVFR EXCEPT ALONG THE COAST WHERE PERIODS OF
IFR CONDITIONS SEEM POSSIBLE. AN INCREASINGLY UNSTABLE LOWER
ATMOSPHERE SUNDAY EVENING AND SUNDAY NIGHT SHOULD RESULT IN
OCCASIONAL MVFR CONDITIONS NEAR SHOWERS...BUT OTHERWISE MAINLY VFR
CONDITIONS AREAWIDE.

KPDX AND APPROACHES...EXPECT PREDOMINANTLY VFR CONDITIONS THROUGH
THIS MORNING. SOUTH WIND GUSTS SHOULD INCREASE TO 25 TO 30 KT
DURING THE AFTERNOON HOURS. AN INCOMING FRONT SHOULD CAUSE
CONDITIONS TO LOWER TOWARDS MVFR AROUND 21Z TO 00Z SUNDAY. EXPECT
A MIX OF MVFR AND VFR CONDITIONS SUNDAY NIGHT. /NEUMAN

&&

.4AM MARINE UPDATE...LATEST RUNS OF A HIGH RESOLUTION MODEL AND
SATELLITE EXTRAPOLATION/BUOY OBSERVATIONS SUGGEST THE FRONT WILL
ARRIVE A COUPLE HOURS EARLIER THAN PREVIOUS MODEL RUNS SUGGESTED. IT
APPEARS FRONTAL PASSAGE MAY OCCUR CLOSER TO NOON OR 1 PM FOR THE
MOUTH OF THE COLUMBIA RIVER AND BY MID AFTERNOON ALONG THE CENTRAL
OREGON COAST. GALE FORCE WINDS SHOULD STILL NONETHELESS BEGIN AFTER
THE CURRENT WARNING GOES INTO EFFECT AT 7 AM.

.MARINE...SOUTHWEST WINDS EARLY THIS MORNING WILL TURN MORE
SOUTHERLY AND INCREASE GRADUALLY THIS MORNING. GALE FORCE WINDS
SHOULD BE SOLIDLY ACROSS THE WATERS BY MIDDAY. WIND GUSTS SHOULD
GENERALLY TOP OUT AROUND 40 KTS DURING THE PEAK OF THE EVENT
ACROSS THE WATERS. EXPECT WINDS TO TURN WESTERLY AND SUBSIDE WITH
FRONTAL PASSAGE...WHICH MODELS SUGGEST WILL OCCUR AROUND 3 PM FOR
THE MOUTH OF THE COLUMBIA RIVER AND CLOSER TO 6 PM FOR SEAS ADJACENT
TO FLORENCE.

ANYWAY...SEAS SHOULD RESPOND ACCORDINGLY TO THE WINDS AND SURGE
SOLIDLY INTO THE LOW TO MID TEENS SUNDAY AFTERNOON. SEAS SHOULD THEN
SETTLE TOWARDS 10 TO 11 FT SUNDAY EVENING/NIGHT DUE TO WINDS
SUBSIDING. THE SLIGHT DIP IN SEAS WILL BE SHORT LIVED HOWEVER...AS A
14 TO 15 FT WESTERLY SWELL ARRIVES EARLY MONDAY MORNING. THIS SWELL
WILL BE SLOW TO DISSIPATE...LIKELY STAYING ABOVE 9 FT THROUGH MIDDAY
WEDNESDAY.

HIGH PRESSURE AND INCREASING OFFSHORE FLOW SHOULD RESULT IN SEAS
RELAXING CONSIDERABLY LATE NEXT WEEK. HOWEVER...MODELS SUGGEST
HIGH PRESSURE MAY BE SOMEWHAT SHORT LIVED SO WINDS AND SEAS MAY
RISE AGAIN TOWARDS NEXT WEEKEND...BUT CONSIDERABLE UNCERTAINTY
EXISTS AT THIS POINT. /NEUMAN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WARNING FROM 7 AM THIS MORNING TO 8 PM PDT THIS EVENING
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
     60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 3 PM
     THIS AFTERNOON TO 5 AM PDT MONDAY.
&&

MORE WEATHER INFORMATION ONLINE AT...
    HTTP://WEATHER.GOV/PORTLAND

INTERACT WITH US VIA SOCIAL MEDIA
    WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
    WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Sep 22, 4:01 AM PST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
501 AM PDT SUN SEP 22 2013

ORZ003>014-WAZ019-020-022-023-039-040-231515-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
501 AM PDT SUN SEP 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE WIND GUSTS COULD REACH 60 MPH TODAY...ALTHOUGH
THE BEST GUESS FOR PEAK WINDS AT BEACHES AND HEADLANDS FALLS IN
THE 50 TO 55 MPH RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-PZZ210-WAZ021-231515-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
501 AM PDT SUN SEP 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 22, 2:41 AM PST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
341 AM PDT SUN SEP 22 2013

ORZ001-002-WAZ021-221900-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...RAYMOND...LONG BEACH...
CATHLAMET
341 AM PDT SUN SEP 22 2013

...WINDY CONDITIONS ALONG THE CENTRAL AND NORTH OREGON COAST AND THE
SOUTH WASHINGTON COAST TODAY...

WIND GUSTS UP TO 55 MPH ARE LIKELY ALONG THE CENTRAL AND NORTH
OREGON COAST AND THE SOUTH WASHINGTO COAST TODAY...WITH THE
STRONGEST GUSTS NEAR BEACHES AND HEADLANDS. THE MOST LIKELY TIME OF
HIGH WINDS IS BETWEEN 10 AM AND 2 PM.

AS THIS IS THE FIRST WIND EVENT OF THE FALL SEASON...RESIDENTS AND
BUSINESSES ALONG THE COAST SHOULD SECURE THEIR OUTDOOR BELONGINGS.
ISOLATED POWER OUTAGES ARE POSSIBLE.
Special weather statement, Sep 22, 2:42 AM PST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
342 AM PDT SUN SEP 22 2013

ORZ001-002-WAZ021-221900-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...RAYMOND...LONG BEACH...
CATHLAMET
342 AM PDT SUN SEP 22 2013

...WINDY CONDITIONS ALONG THE CENTRAL AND NORTH OREGON COAST AND THE
SOUTH WASHINGTON COAST TODAY...

WIND GUSTS UP TO 55 MPH ARE LIKELY ALONG THE CENTRAL AND NORTH
OREGON COAST AND THE SOUTH WASHINGTO COAST TODAY...WITH THE
STRONGEST GUSTS NEAR BEACHES AND HEADLANDS. THE MOST LIKELY TIME OF
HIGH WINDS IS BETWEEN 10 AM AND 2 PM.

AS THIS IS THE FIRST WIND EVENT OF THE FALL SEASON...RESIDENTS AND
BUSINESSES ALONG THE COAST SHOULD SECURE THEIR OUTDOOR BELONGINGS.
ISOLATED POWER OUTAGES ARE POSSIBLE.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
September 22, 6:45 AM PST to 10:45 AM PST
Where
Northern Oregon Coast forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Coast Guard

Strong winds were reported at Cape Disappointment with sustained winds of 46 mph and gusts to 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478330.